Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 66, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2013, 4:05 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2013, 4:05 PM CDT (21:05 UTC)
- Expired
- Jul 24, 2013, 4:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kittson County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:20 PM CDT | HAIL 1 | 7 Sw Caribou, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
440
WUUS53 KFGF 242105
SVRFGF
MNC069-135-242145-
/O.NEW.KFGF.SV.W.0066.130724T2105Z-130724T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
405 PM CDT WED JUL 24 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...
WESTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 445 PM CDT
* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES
NORTHEAST OF HALLOCK...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARIBOU AROUND 415 PM CDT.
LEO AND HAUG AROUND 445 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE GREENBUSH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4874 9593 4856 9618 4895 9676 4900 9668
4900 9640
TIME...MOT...LOC 2105Z 311DEG 18KT 4897 9658
HAIL...1.00IN
WIND...<50MPH
$$
VG2 follow-up statements
685 WWUS53 KFGF 242125 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 425 PM CDT WED JUL 24 2013 MNC069-135-242145- /O.CON.KFGF.SV.W.0066.000000T0000Z-130724T2145Z/ KITTSON MN-ROSEAU MN- 425 PM CDT WED JUL 24 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN ROSEAU AND EAST CENTRAL KITTSON COUNTIES UNTIL 445 PM CDT... AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF CARIBOU...AND MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... LEO AND HAUG AROUND 445 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE GREENBUSH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4874 9593 4856 9618 4893 9673 4897 9636 TIME...MOT...LOC 2124Z 322DEG 19KT 4888 9650 HAIL...1.00IN WIND...<50MPH $$ VG
807 WWUS53 KFGF 242146 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 446 PM CDT WED JUL 24 2013 MNC069-135-242156- /O.EXP.KFGF.SV.W.0066.000000T0000Z-130724T2145Z/ KITTSON MN-ROSEAU MN- 446 PM CDT WED JUL 24 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROSEAU AND EAST CENTRAL KITTSON COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4874 9593 4856 9618 4893 9673 4897 9636 TIME...MOT...LOC 2125Z 322DEG 19KT 4888 9650 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:44 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 24, 2:44 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CDT WED JUL 24 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 245 PM CDT WED JUL 24 2013 THE MAIN CHALLENGE WILL BE CONVECTION THIS EVENING THROUGH THURSDAY...THEN TEMPS BEHIND A STRONG COLD FRONT. MODELS ARE IN VERY GOOD OVERALL AGREEMENT WITH NO MAJOR DIFFERENCES NOTED. FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS AND STORMS MAINLY IN THE NORTHERN 1/3 OF THE AREA. THERE WILL BE SFC BASED CAPE AROUND 1500 J/KG THROUGH MUCH OF THE EVENING...ALONG WITH 40KT OF DEEP LAYERED SHEAR. THE MAIN SHORTWAVE SHOULD NOT COME THROUGH UNTIL LATER TONIGHT...AND FAIRLY WEAK MID LEVEL LAPSE RATES SHOULD CAUSE FAIRLY SHORT LIVED UPDRAFTS. CAN/T RULE OUT SOME STRONG STORMS THOUGH WITH A FEW HAIL/WIND REPORTS POSSIBLE GIVEN THE TIME OF YEAR AND CONVECTIVE PARAMETERS. ON THU... A COLD FRONT WILL MOVE THROUGH THE REGION ALONG WITH SHOWERS AND STORMS. GIVEN THE STRONG FRONT...AND INSTABILITY AHEAD OF THE FRONT...A FEW STORMS COULD BE STRONG TO SEVERE THROUGH EARLY AFTERNOON. THERE WILL ALSO BE STRONG FORCING MAINLY IN THE NORTH NEAR THE SHORTWAVE. WINDS SHOULD INCREASE AND IT COULD BECOME WINDY BY AFTERNOON WITH TEMPS PERHAPS FALLING IN THE NORTH. FOR THU NIGHT...SOME WRAPAROUND SHOWERS ARE POSSIBLE BEHIND THE FRONT MAINLY IN NW MN. TEMPS WILL COOL WELL BELOW NORMAL IN THE NORTH BEHIND THE FRONT...ALTHOUGH WINDS SHOULD REMAIN HIGH ENOUGH TO PREVENT IT FROM GETTING TOO COLD. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 245 PM CDT WED JUL 24 2013 FOR FRI AND SAT...EXPECT UNSEASONABLY COLD AIR TO BE OVER THE REGION WITH TEMPS WELL BELOW NORMAL. WE SHOULD APPROACH RECORD COLD LEVELS FRI NIGHT...WITH THE RECORD IN FARGO OF 46...45 IN GFK AND 42 AT THE GRAND FORKS NWS OFFICE (FGF). THERE COULD ALSO BE SOME LINGERING SHOWERS ON FRI MAINLY ALONG AND EAST OF THE VALLEY...AND NORTHERLY WINDS WILL MAKE FOR A CHILLY DAY WITH LOW CONVECTIVE TEMPS AND CLOUDS. FOR SATURDAY NIGHT THROUGH WEDNESDAY THE 12Z GFS SEEMS TO HAVE COME AROUND TO THE 00Z ECMWF. THIS BASICALLY MEANS THAT THE MID LEVEL RIDGE OVER THE MIDSECTION OF THE COUNTRY WILL FLATTEN SHIFTING THE FLOW TO MORE OF A ZONAL REGIME. WITH RIDGING OVER THE FA SAT NIGHT INTO EARLY SUNDAY WILL MAINTAIN THE DRY FORECAST. SOME PCPN MAY REACH INTO THE KDVL REGION BY SUNDAY AFTERNOON. MODELS THEN SEEM TO AGREE WITH DECENT PCPN CHANCES MON/MON NIGHT THEN BY TUE/WED THE GFS DRIES IT OUT WHILE THE EMCWF REMAINS WET. NATIONAL GUIDANCE SEEMS TO SPLIT THE DIFFERENCE AND THAT MAKES SENSE FOR TODAY. TEMPS LOOK TO STAY A LITTLE COOLER THAN NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1225 PM CDT WED JUL 24 2013 CURRENTLY HAVE A FEW SHOWERS JUST TO THE NORTH OF THIEF RIVER FALLS WHICH ARE SLIDING SOUTHEAST. THINK THEY WILL JUST MISS KTVF AND KBJI BUT WILL CONTINUE TO MONITOR. COULD BE MORE SHOWER/TSTM DEVELOPMENT THIS AFTERNOON BUT CONFIDENCE ON ANY OF THEM HITTING ONE OF THE TAF SITES IS NOT HIGH SO WILL NOT MENTION. OTHERWISE THERE SHOULD BE SOME CLOUD COVER LINGERING OVERNIGHT WITH LIGHT WINDS. EXPECTING A FRONTAL PASSAGE ON THU WHICH WILL SWITCH WINDS TO THE NW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...GODON/DK AVIATION...GODON
Hazardous weather outlook, Jul 24, 6:41 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT WED JUL 24 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 641 AM CDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION...MAINLY THIS AFTERNOON AS AN AREA OF LOW PRESSURE APPROACHES. BEST POTENTIAL FOR STORMS WILL BE ALONG AND EAST OF THE VALLEY. WHILE SEVERE STORMS ARE NOT ANTICIPATED SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Jul 24, 10:15 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 AM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TORNADO 4 ESE MAHNOMEN 47.29N 95.89W
07/22/2013 F2 MAHNOMEN MN NWS STORM SURVEY
TORNADO DAMAGE PATH LENGTH WAS AN INTERMITTEN 18 MILES
WITH A PATH WIDTH OF 20 TO 150 YARDS FROM 4 ESE OF
MAHNOMEN TO 4 MILES WNW OF ZERKEL FROM APPROXIMATELY
150AM TO 230AM. DAMAGE PEAKED AT AN EF2 RATING WITH WIND
SPEEDS IN THE 115 TO 120 MPH RANGE. THIS WAS INDICATED
WHERE A POLE BARN WAS COMPLETELY DESTROYED AND FARM
EQUIPMENT LOFTED.
0345 AM TSTM WND DMG 8 S AKELEY 46.88N 94.73W
07/22/2013 HUBBARD MN PUBLIC
NUMEROUS TREE DAMAGE ALONG WITH SOME TIN ROOFING PEELED
OFF OF A SHED. TIME ESTIMATED FROM RADAR.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:33 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 57 min |
| Jul 24, 6:25 PM CDT | Special Weather Statement | FGF | Clearwater | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.